Wildfire, Montrose
- When
- August 11, 2:00 PM MST to August 12, 4:00 PM MST
- Where
- Montrose County, 6 mi NE of Nucla
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
This fire was named the Little Bucktail Fire and occurred in the Uncompahgre National Forest. The fire consumed 793 acres of timber and brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Little Bucktail Fire and occurred in the Uncompahgre National Forest. The fire consumed 793 acres of timber and brush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT MON AUG 11 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... CONVECTION FIRING OVER THE HIGHER TERRAIN ON SCHEDULE. STEERING WINDS ALOFT REMAIN LIGHT...SO LITTLE STORM MOVEMENT...EXCEPT FOR CIRRUS SHIELD THAT DRIFTS TOWARD THE NORTHEAST. STRONG HIGH PRESSURE REMAINS CENTERED OVER THE FORECAST AREA...BUT THERE ARE SUBTLE CHANGES THAT THE RIDGE AXIS SHIFT A LITTLE EASTWARD. THIS MOVEMENT BRINGS VERY WEAK SOUTHERLY FLOW INTO EASTERN UTAH...BUT RIDGE AXIS DOES NOT MOVE FAR ENOUGH EASTWARD TO BRING SOUTHERLY FLOW INTO SOUTHWEST COLORADO. THEREFORE MOISTURE SURGE WILL NOT BE VERY STRONG. BOTTOM LINE...MESOSCALE FEATURES WILL STILL DRIVE STORM DEVELOPMENT AND MOVEMENT. GIVEN AN EQUILIBRIUM LEVEL AROUND 200 MB ON THIS MORNING KGJT SOUNDING...SOME STORMS WILL BE STRONG AND HAVE THE POTENTIAL TO GENERATE HEAVY RAIN SHOWERS AND STRONG OUTFLOW BOUNDARIES. THIS WILL HELP MOISTEN THE SURFACE LAYER WHERE DEW POINTS ARE GENERALLY AT OR BELOW 50F. EXPECT DEW POINT VALUES TO RISE THIS EVENING DUE TO SCATTERED CONVECTIVE ACTIVITY EARLY EVENING. THEREFORE CLOUD BASES ON TUESDAY WILL BE A LITTLE LOWER...RESULTING IN A SLIGHTLY HIGHER RAIN CHANCES FOR THE LOWER ELEVATIONS TUESDAY TUESDAY EVENING. STATUS QUO FOR THE HIGHER TERRAIN WITH THUNDERSTORMS LIKELY FOR THE SOUTHERN MOUNTAINS. FRISBIE MID-TERM DISCUSSION (WEDNESDAY THROUGH SATURDAY)... INTERESTING PATTERN DEVELOPING FOR THIS PERIOD. AN EASTERLY WAVE OVER TEXAS WEDNESDAY WILL CONTINUE ITS PROGRESSION WEST THURSDAY AND FRIDAY. MEANWHILE...A STRONG TROUGH OFF THE PACIFIC NORTHWEST COAST WILL EVENTUALLY MOVE INLAND AND UP INTO CANADA BY SATURDAY. THE UPPER HIGH THATS BEEN DOMINATING OUR FORECAST AREA WILL RESPOND TO THESE TWO LOW FEATURES AND MOVE UP ACROSS THE NORTHERN PLAINS. THE QUESTION REMAINS WITH THIS EASTERLY WAVE...AND WHERE IT WILL TRACK EXACTLY. MRF/UK MODELS KEEP IT SOUTH ACROSS NRN OLD MEXICO... HOWEVER IF UPR HIGH SHIFT FAR ENOUGH NORTH/EAST...THE FLOW COULD TURN THIS WAVE MORE NORTH TOWARD SOUTHERN COLORADO BY FRIDAY... WHICH IS WHAT THE ECMWF IS ADVERTISING. SINCE NO DEFINITIVE DRYING CAN BE SEEN WEDNESDAY THROUGH SATURDAY... WE WILL CONTINUE TO SEE THE CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGH COUNTRY. INTERACTION OF THE EASTERLY WAVE BY FRIDAY COULD INCREASE COVERAGE AND DURATION OF CONVECTION ACROSS THE AREA BOTH FRI/SAT. TEMPERATURES WILL GRADUALLY COOL TO NEAR SEASONAL NORMS BY THURSDAY AS UPR HIGH SHIFT AWAY FROM THE AREA. NADLER.83 SUNDAY/MONDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY EARLY NEXT WEEK. MPM .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-121145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374689.